Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 111, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2023, 4:51 PM CDT for Clinton County, Madison County, Saint Clair County, Illinois. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 4:51 PM CDT (21:51 UTC)
- Expired
- May 7, 2023, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Madison County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 78 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:52 PM CDT | HAIL 1 | 1 Ssw O'Fallon, IL | NUMEROUS REPORTS OF ONE INCH HAIL IN OFALLON, IL. |
| May 7, 4:52 PM CDT | HAIL 1.25 | 1 W Shiloh, IL | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
| May 7, 5:02 PM CDT | HAIL 1 | 1 Nne O'Fallon, IL | |
| May 7, 5:02 PM CDT | HAIL 1.75 | 1 Nne O'Fallon, IL | CORRECTS PREVIOUS HAIL REPORT FROM 1 NNE O'FALLON. |
| May 7, 5:13 PM CDT | TSTM WND DMG | Shiloh, IL | WIRES DOWN AND BANK SIGN DAMAGED DUE TO WIND-DRIVEN HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:18 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
051
WUUS53 KLSX 072151
SVRLSX
ILC027-119-163-072230-
/O.NEW.KLSX.SV.W.0111.230507T2151Z-230507T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
451 PM CDT Sun May 7 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
West central Clinton County in south central Illinois...
Southeastern Madison County in southwestern Illinois...
Northeastern St. Clair County in southwestern Illinois...
* Until 530 PM CDT.
* At 450 PM CDT, a severe thunderstorm was located over Scott AFB,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...At 448 PM, law enforcement reported at least quarter
sized hail in O'Fallon, Illinois.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
O'Fallon, Fairview Heights, Swansea, Shiloh, Highland, Troy,
Mascoutah, Breese, Lebanon, New Baden, Scott AFB, Trenton, Aviston,
St. Jacob, Marine, and Summerfield.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 24.
Interstate 64 in Illinois between exits 12 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8984 3858 9001 3882 8977 3859 8953
TIME...MOT...LOC 2150Z 230DEG 18KT 3858 8986
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB2 follow-up statements
487
WWUS53 KLSX 072207
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
507 PM CDT Sun May 7 2023
ILC027-119-163-072230-
/O.CON.KLSX.SV.W.0111.000000T0000Z-230507T2230Z/
Clinton IL-Madison IL-St. Clair IL-
507 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
SOUTHEASTERN MADISON AND NORTHEASTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS...
At 507 PM CDT, a severe thunderstorm was located over Lebanon, moving
northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
O'Fallon, Fairview Heights, Swansea, Shiloh, Highland, Troy,
Mascoutah, Breese, Lebanon, New Baden, Scott AFB, Trenton, Aviston,
St. Jacob, Marine, and Summerfield.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 24.
Interstate 64 in Illinois between exits 12 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8984 3858 9001 3882 8977 3859 8953
TIME...MOT...LOC 2207Z 222DEG 17KT 3863 8986
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt365
WWUS53 KLSX 072226 RRA
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
526 PM CDT Sun May 7 2023
ILC027-119-163-072234-
/O.EXP.KLSX.SV.W.0111.000000T0000Z-230507T2230Z/
Clinton IL-Madison IL-St. Clair IL-
526 PM CDT Sun May 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLINTON COUNTY IN
SOUTH CENTRAL ILLINOIS...SOUTHEASTERN MADISON AND NORTHEASTERN ST.
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
Remember, a Severe Thunderstorm Warning still remains in effect for
southwestern Clinton County and southeastern St. Clair County until
6 pm.
LAT...LON 3848 8984 3858 9001 3882 8977 3859 8953
TIME...MOT...LOC 2224Z 230DEG 18KT 3868 8978
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:31 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 7, 3:31 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 331 PM CDT Sun May 7 2023 .SHORT TERM... (Through Late Monday Night) Issued at 326 PM CDT Sun May 7 2023 (Ongoing) MCV continues to slide to the northeast early this afternoon, moving through southeastern MO as of 20z. This combined with an old outflow boundary that is slowly sliding to the south and southwest just east of Mississippi River will be the focusing mechanism for storm development. Also, ML CAPE values are now around 3000 J/kg and the cap has diminished. Thus nearly all of the deterministic models and CAMs still indicate that this will continue to help initiate convection this afternoon through early this evening. As of 20z storms continue to flare up in this area with some becoming severe at this time. Main threats will be large hail and damaging winds, though a tornado or two is possible. SPC has issued a Severe Thunderstorm watch that is in effect until 02z Monday (9 PM). (Tonight - Monday Night) Still expect a bit of a break in activity late this evening. In the meantime, another shortwave trough over the Central Plains will slide southeast into the region. This combined with an increasing low level jet (40-50kts) and convergence along the associated cold front, will lead to convection developing over eastern NE/ southwestern IA/northwestern MO area late this evening. Initially it could start off as supercells then transition to an MCS complex after 06z Monday. As the low level jet veers to the west by early Monday morning and the line of storms slide south/southeast across the region, the storms will eventually weaken as the instability lessens and outflow outruns the complex after 09z-12z timeframe. The main severe threat will be damaging winds, especially over portions of northeast Missouri and west central Illinois. A possible issue with the low level jet veering to the west could be the potential for locally heavy rain, especially on the western flank of the complex over central Missouri with the latest HREF indicating localized probability-matched mean values up to 2-3 inches possible. However, this portion of Missouri is now in moderate drought conditions, thus it would take at least a 2 to 3 hour period of very heavy rain to cause any flash flooding, thus confidence is low for this to occur. Precipitation chances on Monday are hard to pin down at this time due to the uncertainty of where the morning convection and associated frontal boundary will be located. The majority of the CAMs have the front stalled out over the southern portions of the forecast area. Thus the highest POPs at this time will be along and south of I-70. However, still some uncertainty on how much the atmosphere will recover from the morning activity. By Monday night, as the surface low and associated upper level shortwave slide east into the Ohio Valley, the front will exit the region with the precipitation tapering off by daybreak on Tuesday. Temperatures through the short term will depend on the precipitation and cloud cover. Lows tonight will be in the low to mid 60s. As for highs on Monday, agree with previous discussion that temperatures will struggle to rise much over northern portions of the forecast area and the latest NBM blend has caught on to this with highs in the upper 70s. The rest of the forecast area will see highs in the low to mid 80s, if the atmosphere is allowed to recover and see some sunshine. Slightly cooler lows Monday night in the mid 50s to low 60s. Byrd .LONG TERM... (Tuesday through Next Sunday) Issued at 326 PM CDT Sun May 7 2023 Weak surface ridge will build into the region on Tuesday with dry and slightly cooler temperatures in the mid 70s to mid 80s. In the meantime, upper level trough will continue to deepen over the western CONUS. It will then begin to lift out towards the region on Wednesday. There will be several rounds of activity moving through the region for the rest of the forecast period. However, the latest deterministic as well as ensembles have differences in timing, strength and location for each round. At this time, the best chances of rain will be Thursday through Saturday. Byrd && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1243 PM CDT Sun May 7 2023 A lot to deal with over the forecast period. CU field developing across the region, especially over the St. Louis metro area. This is between an MCV approaching from the south southwest and old out flow boundary from this morning's activity slowly sliding to the south and west along the Mississippi River. Some showers and storms are beginning to develop over southeastern MO, so added vicinity thunderstorm for all St. Louis metro TAF sites through 00z Monday. Otherwise, still expecting an MCS will develop over NE/IA/NW MO and slide southeast then south across the forecast area after 07z Monday, ceilings will lower to MVFR with onset of precipitation. Activity should taper off at KUIN by 14z Monday, while rest of TAF sites could see lingering activity through the rest of the forecast period as a cold front possibly stalls out somewhere along and south of I-70 during the day tomorrow. As for winds, they will remain south to southwest through the forecast period. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 66 84 63 79 / 60 70 50 5 Quincy 63 77 58 76 / 70 40 10 0 Columbia 65 82 60 81 / 70 70 30 5 Jefferson City 65 84 61 83 / 60 70 30 5 Salem 63 81 61 77 / 60 70 60 5 Farmington 63 85 61 80 / 20 60 70 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 7, 3:34 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 334 PM CDT Sun May 7 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-082045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 334 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms through early this evening, primarily across eastern Missouri and southwestern Illinois. A few of the storms today could produce large hail and isolated wind gusts to 60 mph. A few tornadoes are also possible, though less likely. Another round of thunderstorms is likely after midnight tonight. The primary threat from these storms will be wind gusts of 60-70 mph across parts of northeast Missouri and west central Illinois. Large hail is also possible but less likely. The threat for damaging winds and large hail is lower, but still possible across the remainder of the area late tonight as the storms move southeast. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible again on Monday, primarily during the afternoon along and south of the I-70 corridor. Large hail and damaging winds are the primary threats. A few tornadoes are also possible, though less likely. There is a chance for thunderstorms again for Thursday through next Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Byrd
In the hours before
Local storm report, May 7, 1:53 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 2 N NASHVILLE 38.38N 89.37W
05/07/2023 E1.50 INCH WASHINGTON IL PUBLIC
GUMBALL SIZED HAIL AT I-64 AND 127.
&&Local storm report, May 7, 2:01 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL 1 ENE OKAWVILLE 38.44N 89.53W
05/07/2023 E0.88 INCH WASHINGTON IL PUBLIC
HAIL ON I-64. ACCIDENT REPORTED.
&&Local storm report, May 7, 2:27 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL RICHVIEW 38.38N 89.18W
05/07/2023 E0.70 INCH WASHINGTON IL PUBLIC
&&Local storm report, May 7, 2:47 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 2 SSE KUHN 38.76N 89.86W
05/07/2023 U0.70 INCH MADISON IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 7, 2:51 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL OKAWVILLE 38.43N 89.55W
05/07/2023 E1.75 INCH WASHINGTON IL PUBLIC
PICTURES RECEIVED ON TWITTER OF HAIL NEAR
THE SIZE OF GOLF BALLS. TIME ESTIMATED.
&&Local storm report, May 7, 4:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 2 SSW O'FALLON 38.57N 89.93W
05/07/2023 E1.00 INCH ST. CLAIR IL LAW ENFORCEMENT
AT THE INTERSECTION OF GREEN MOUNT ROAD AND
FRANK SCOTT PARKWAY.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:58 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 47 min |
| May 7, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 27 min |
| May 7, 2:02 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 25 min |
| May 7, 3:13 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton | 32 min |
| May 7, 3:24 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 38 min |
| May 7, 4:02 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 27 min |
| May 7, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 50 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 29 min |
| May 7, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 40 min |
| May 7, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair | 20 min |
| May 7, 6:04 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 41 min |
| May 7, 6:18 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 42 min |
| May 7, 6:24 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.